Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

May 5, 2003Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 2003, 5:04 PM EDT for Clinton County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 5:04 PM EDT (21:04 UTC)
Expired
May 5, 2003, 6:00 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KGRR 052104
SVRGRR
MIC037-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 600 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF EAGLE...OR ABOUT 7 MILES
  SOUTHEAST OF PORTLAND...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WACOUSTA AROUND 515 PM EDT
   DE WITT AROUND 525 PM EDT
   BATH...ST. JOHNS AROUND 530 PM EDT
   OVID AROUND 545 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4284 8438 4277 8456 4277 8483 4289 8483
          4308 8438

$$

NJJ RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:30 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 5, 3:30 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT MON MAY 5 2003

STILL WAITING TO SEE IF CONVECTION FIRES IN THE DRY SLOT. IF IT
DOES...COULD SEE SVR WX DEVELOP RATHER QUICKLY GIVEN THAT THE
SURFACE WARM FRONT IS NOW ALONG THE I-96 CORRIDOR AND THE LIFTED
INDEX IS NOW -5 TO -8 SOUTH OF THE WARM FRONT. CURRENTLY THERE IS AN
AREA OF ENHANCED CUMULUS DEVELOPMENT ALONG A LAKE BREEZE FRONT THAT
RUNS FROM WHAT APPEARS TO BE THE TRIPLE POINT NEAR GRR... SW
TOWARD SBN. ON WATER VAPOR IMAGERY...A VORTICITY MAXIMA IS SEEN
MOVING NORTHEAST FROM THE MKE/CHICAGO AREA. THIS COULD ACT TO GET
CONVECTION GOING SOON SO WILL CONTINUE A CHC POP FOR SHWRS/TSTMS
THIS EVENING... THEN GO DRY LATER ON WITH LOSS OF SFC HEATING.

ON TUESDAY...ATMOSPHERE LOOKS TOO DRY TO SUPPORT ANY CONVECTION SO
WILL REMOVE CHC POPS. HOWEVER LOW LEVEL MOISTURE PROGS SUGGEST
FAIRLY EXTENSIVE STRATOCU LINGERING IN THE NRN THIRD OF THE CWFA SO
WILL GO MOSTLY CLOUDY THERE. THINKING PTLY TO MSTLY SUNNY IN THE
SOUTH. SHOULD BE A WARM DAY IN SRN SECTIONS WITH H8 TEMPS AROUND
10C. WILL GO NEAR FWC MOS IN THE LOW TO MID 70S SE SECTIONS...BUT
WEST WINDS OFF LK MI WILL KEEP WRN SECTIONS COOLER.

LATER PERIODS OF THE SHORT TERM LOOK PRETTY UNEVENTFUL WITH LOTS OF
DRY AIR AROUND. THERE ARE SOME WEAK SHORTWAVES PROGGED TO SLIDE
THROUGH THE FAST FLOW ALOFT BUT THE DRY AIR SHOULD PRECLUDE ANY
ORGANIZED PCPN EVENTS. CANNOT TOTALLY RULE OUT SOME ISOLATED
SHOWER/TSTM ACTIVITY...PARTICULARLY IN THE AFTERNOON AND
EVENING...BUT AT THIS POINT WILL LEAVE THAT MENTION OUT OF THE FCST.
THE SURFACE GRADIENT BECOMES QUITE WEAK AND MAY RESULT IN SOME
PATCHY FOG TUESDAY AND WEDNESDAY NIGHT...AND LAKE BREEZE DEVELOPMENT
ON WEDNESDAY. OTHERWISE SEASONAL SPRING WX EXPECTED WITH GENERALLY
PARTY CLOUDY CONDITIONS.

MEADE

EXTENDED FORECAST DISCUSSION...

NOT MANY CHANGES MADE TO THE GOING EXTENDED FORECAST AS MOST MODELS
ARE FAIRLY CLOSE AND HAVE BEEN FAIRLY CONSISTENT FOR THE LAST FEW
RUNS. IT STILL LOOKS LIKE THU SHOULD END UP STAYING DRY WITH HIGH
PRESSURE TO OUR NORTH AND A RIDGE EXTENDING SOUTH OVER THE STATE
INTO OH. THE RIDGE HOLDS A FRONT TO OUR SOUTH ON THU KEEPING PCPN
OUT OF THE AREA. THE 12Z GFS BRINGS PCPN OVER THE STATE THU
AFTERNOON AND EVENING...BUT IT IS THE ONLY SOLUTION THAT DOES
SO...SO WILL KEEP THU DRY. THE HIGH WEAKENS ENOUGH TO ALLOW THE
FRONT TO MOVE CLOSER TO THE STATE ON FRI. I WILL KEEP THE CHC OF
SHOWERS IN AND WILL ADD SOME THUNDER TO THE EXTREME SE CWA AS LI/S
FALL TO NEAR ZERO THERE. THE FRI SYSTEM SHOULD MOVE OUT OF THE AREA
FOR SAT...BRINGING DRY AND MILD CONDITIONS TO THE AREA ONCE AGAIN.

THE NEXT WEATHER MAKER FOR THE AREA IS A DECENT UPPER LOW OUT WEST
THAT BEGINS TO MOVE OVER THE AREA. WAA SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE DURING THE DAY ON SUN AHEAD OF A FRONT. THIS AREA
MOVES NORTH AND EAST OF THE AREA ALLOWING A COLD FRONT TO MAKE ITS
WAY INTO THE STATE DURING THE DAY ON MON. WITH THE FRONTAL BOUNDARY
AROUND THE AREA...WILL GO WITH A CHC OF SHRA AND TSRA FOR NEXT MON.

NJJ

.GRR...NONE.
Hazardous weather outlook, May 5, 11:58 AM EDT, 5 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING IN
SOUTHWEST LOWER MICHIGAN... PARTICULARLY ALONG AND SOUTH OF
INTERSTATE 96. DAMAGING THUNDERSTORM WINDS OF 60 MPH OR GREATER AND
HAIL OF THREE QUARTER INCH IN DIAMETER OR GREATER ARE POSSIBLE.
ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. THE BEST THREAT OF
SEVERE WEATHER WILL BE BETWEEN 2 PM AND 9 PM. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE NORTHEAST AT AROUND 25 MPH.

A WARM FRONT WILL LIFT NORTH INTO SOUTHERN MICHIGAN THIS
AFTERNOON... REACHING NEAR INTERSTATE 96 BY 4 PM. PARTLY SUNNY SKIES
WILL DEVELOP SOUTH OF THIS FRONT...CREATING UNSTABLE CONDITIONS. AN
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST MAY TRIGGER
THUNDERSTORM DEVELOPMENT...AND ANY STORMS THAT DO DEVELOP ALONG OR
SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL OF BECOMING QUICKLY
SEVERE. SCATTERED THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY
AFTERNOON AS LOW PRESSURE SLOWLY APPROACHES LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

MEADE

In the hours before

Local storm report, May 5, 4:44 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0444 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    DE WITT                   MI   1.00 IN HAIL
05/05/03   CLINTON

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:31 PM EDTSevere Thunderstorm WarningGRRClinton29 min
May 5, 5:00 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo60 min
May 5, 5:46 PM EDTSevere Thunderstorm WarningGRRIngham29 min
May 5, 6:15 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.